Lightning, Forest
- When
- June 27, 6:50 PM EST
- Where
- Forest County, 1 mi S of Tionesta
- Deaths
- 1 direct, 0 indirect
- Injuries
- 7 direct, 0 indirect
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.513, -79.236 (the zone’s center; the record gives no point)
One woman was killed as she and 7 others stood under a tree when rain and thunder began at Tionesta Lake.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
One woman was killed as she and 7 others stood under a tree when rain and thunder began at Tionesta Lake.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 27, 2:03 PM EST, 4 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 303 PM EDT MON JUN 27 2005 .SHORT TERM (TONIGHT THROUGH TUESDAY)... CONTINUED HOT AND HUMID. INCREASED MOISTURE IN SW FLOW TUESDAY WILL INCREASE CLOUD COVER AND CHANCE OF TSTMS. HIGH TEMPS A LITTLE LOWER WITH INCREASED CLOUD COVER. && .LONG TERM (TUESDAY NIGHT THROUGH MONDAY)... A COLD FRONT IS EXPECTED TO MOVE THROUGH THE AREA ON FRIDAY. THIS WILL BRING COOLER AND DRIER AIR TO THE REGION. UNTIL THEN THE HOT AND HUMID CONDITIONS WILL CONTINUE. WITH EACH DAY BECOMING A LITTLE MORE HUMID...THE POTENTIAL FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL INCREASE EACH DAY UNTIL THE FRONT PASSES. SHOWERS AND THUNDERSTORMS ARE MOST LIKELY ON THURSDAY NINGHT AND FRIDAY AHEAD OF THE COLD FRONT. && .AVIATION... HZY WITH LIGHT WINDS AGAIN TNGT. SOME INCREASE IN HIGH AND MID LEVEL CLOUD COVER AND BETTER CHC OF TSTMS AS SW FLOW BRINGS MORE MOISTURE INTO AREA ON TUESDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 454 AM EDT MON JUN 27 2005 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-280854- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 454 AM EDT MON JUN 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 625 PM EDT MON JUN 27 2005 PAZ009-272330- FOREST PA- 625 PM EDT MON JUN 27 2005 ...ISOLATED STRONG THUNDERSTORMS... THUNDERSTORMS WILL MOVE ACROSS NORTHEAST FOREST COUNTY THROUGH 730 PM... AT 622 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS OVER BROOKSTON...OR ABOUT 3 MILES EAST OF LYNCH....STATIONARY. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... BALLTOWN...KELLETTVILLE...LYNCH...MARIENVILLE...BLUE JAY... BROOKSTON...BYROMTOWN...DUNRING...HASTINGS...MAYBURG...MCCRAYS... MINISTER...PENOKE...PIGEON...PORKEY...ROSES...SHEFFIELD JUNCTION AND TRUEMANS EXPECT FREQUENT LIGHTNING...STRONG WIND GUSTS TO 40 MPH...AND A PERIOD OF VERY HEAVY RAIN. KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 634 PM EDT MON JUN 27 2005 PAZ015-272330- CLARION PA- 634 PM EDT MON JUN 27 2005 ...ISOLATED THUNDERSTORMS DEVELOPING... ISOLATED STRONG THUNDERSTORMS TWILL MOVE ACROSS CENTRAL CLARION COUNTY COUNTY THROUGH 730 PM... AT 628 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 3 MILES NORTHWEST OF LIMESTONE.... STATIONARY. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE KNOX AND LIMESTONE EXPECT FREQUENT LIGHTNING...STRONG GUSTY WINDS AROUND 40 MPH...AND A PERIOD OF VERY HEAVY RAINFALL. KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 744 PM EDT MON JUN 27 2005 PAZ009-280045- FOREST PA- 744 PM EDT MON JUN 27 2005 ...STRONG THUNDERSTORMS CONTINUE... STRONG THUNDERSTORMS WILL CONTINUE ACROSS THE WESTERN HALF OF FOREST COUNTY THROUGH 845 PM... AT 740 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS OVER TIONESTA....STATIONARY. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... BALLTOWN...KELLETTVILLE...TIONESTA...WEST HICKORY...CRYSTAL SPRINGS...DAWSON RUN...EAST HICKORY...ENDEAVOR...GOLINZA... GUITONVILLE...HASTINGS...HUNTER...JAMISON...KISER CORNERS...LITTLE HICKORY...MAYBURG...MINISTER...NEBRASKA...NEILLTOWN...PORKEY... QUEEN...STARR...STEWART RUN...TRUEMANS...TRUNKEYVILLE...WHIG HILL AND YELLOW HAMMER EXPECT FREQUENT LIGHTNING...STRONG WIND GUSTS AROUND 40 MPH...AND A PERIOD OF VERY HEAVY RAIN. KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 748 PM EDT MON JUN 27 2005 PAZ015-280045- CLARION PA- 748 PM EDT MON JUN 27 2005 ...STRONG THUNDERSTORMS CONTINUE... STRONG THUNDERSTORMS WILL CONTINUE ACROSS THE NORTHWEST QUADRANT OF CLARION COUNTY THROUGH 845 PM... AT 745 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 4 MILES SOUTH OF FRYBURG.... STATIONARY. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... CLARION...FRYBURG AND KNOX EXPECT FREQUENT LIGHTNING...STRONG WIND GUSTS AROUND 40 MPH...AND A PERIOD OF VERY HEAVY RAIN. KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
The State College radar (KCCX), 122 km away, was scanning. The volume nearest the first event began at 23:48 UTC.
1 lightning. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Lightning, Forest | 2005-06-27 | 47 | Female | Under Tree | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455084.